Flash Flood, Okaloosa
- When
- August 5, 1:53 PM CST to 4:00 PM CST
- Where
- Okaloosa County, 2.39 mi SSW of Shalimar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.398, -86.595
Heavy rain caused standing water across Miracle Strip Parkway.
Heavy rain caused flooding around Fort Walton Beach.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Heavy rain caused flooding around Fort Walton Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 5, 11:22 AM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion
National Weather Service Mobile AL
1222 PM CDT Sat Aug 5 2023
...New AVIATION, NEAR TERM...
.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Sat Aug 5 2023
VFR conditions will continue through the period. Scattered showers
and thunderstorms will likely develop late this afternoon into the
early evening hours mainly across the I-10 corridor over the
northwestern Florida Panhandle. Temporary reductions to MVFR may
be possible with the heaviest of storms. Isolated storms are
expected elsewhere; however, any reductions would likely only last
a few minutes. Winds will be light and variable through most of
the day except in the vicinity of any storms where wind gusts up
to 20 to 30 knots could be possible. BB/03
&&
.NEAR TERM...
(Now through Sunday)
Issued at 1222 PM CDT Sat Aug 5 2023
Hot conditions continue through Sunday with some respite from
afternoon showers and storms. An upper ridge over the area
(extending from the west) weakens and is deflected southward as a
shortwave trof over the northern Plains amplifies while progressing
to near the mid/upper Mississippi River valley. A series of
shortwaves within the northwest flow aloft will aid in convective
development each afternoon, with support from the afternoon sea
breeze. In addition, a weak boundary left over from yesterday's
convection will also aid in development today. Precipitable water
values today range from 1.75-2.25 inches with similar values
following for Sunday. For today and Sunday, have gone with mostly
chance to likely pops each day, with the higher pops generally
over the eastern portion of the area where the best deep layer
moisture and convective environment is anticipated. Shear values
will be generally low where convective is anticipated, with 0-6 km
bulk shear of 20-25 knots or less. Plenty of instability develops
each day, with MLCAPE values of 2500-3500 J/kg (potentially 4000
J/kg). DCAPE values look to typically be 1000- 1500 J/kg. This
environment will favor strong storms with strong wind gusts as the
primary threat, and cannot rule out a severe storm or two each
day should the higher end MLCAPE and DCAPE values be realized. The
Storm Prediction Center has included roughly all but southeast
Mississippi in a marginal risk of severe storms for today. Will
have the next shift reassess. Locally heavy rainfall will also be
possible with the stronger storms, though nuisance flooding looks
to be the primary risk at this point. Highs today and Sunday will
be in the mid to upper 90s, with a few spots potentially reaching
around 100. Heat index values of 112 are possible each afternoon,
with a few spots possibly a bit higher. Have expanded the Heat
Advisory for today to include the entire area, and have issued
another Heat Advisory for the entire area on Sunday. There is the
potential for some locations to reach Excessive Heat Warning
criteria (113+) which will need to be reassessed by the next
shift. A low risk of rip currents is expected through the period.
/29
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 78 96 78 98 79 96 75 94 / 20 40 10 20 10 50 20 60
Pensacola 79 95 81 96 81 93 77 93 / 30 50 20 30 10 60 30 50
Destin 80 93 82 95 83 93 80 92 / 30 50 20 30 10 50 30 50
Evergreen 74 97 75 98 75 95 72 93 / 20 50 20 30 10 50 20 50
Waynesboro 75 97 75 98 75 92 72 93 / 20 30 10 20 20 50 30 50
Camden 74 95 75 96 73 90 70 89 / 20 50 10 30 20 50 30 50
Crestview 74 97 74 97 76 97 72 95 / 20 60 20 40 10 60 20 60
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.
Heat Advisory from noon to 7 PM CDT Sunday for ALZ051>060-
261>266.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.
Heat Advisory from noon to 7 PM CDT Sunday for FLZ201>206.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
Heat Advisory from noon to 7 PM CDT Sunday for MSZ067-075-076-
078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobSpecial Weather Statement
National Weather Service Mobile AL
119 PM CDT Sat Aug 5 2023
FLZ206-051845-
Okaloosa Coastal FL-
119 PM CDT Sat Aug 5 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OKALOOSA COUNTY
THROUGH 145 PM CDT...
At 118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valparaiso to Cinco Bayou. Movement was
southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar, and Cinco Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3038 8667 3048 8670 3049 8659 3051 8655
3052 8655 3052 8639 3040 8639 3036 8640
TIME...MOT...LOC 1818Z 309DEG 11KT 3047 8648 3042 8661
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21/CLLSpecial Weather Statement
National Weather Service Mobile AL
218 PM CDT Sat Aug 5 2023
FLZ205-206-052000-
Okaloosa Inland FL-Okaloosa Coastal FL-
218 PM CDT Sat Aug 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OKALOOSA COUNTY THROUGH
300 PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cinco Bayou, or over Fort Walton Beach, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar, and Cinco Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3039 8679 3049 8675 3056 8657 3053 8640
3040 8639 3034 8640
TIME...MOT...LOC 1918Z 306DEG 7KT 3041 8661
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21/CLLSpecial Weather Statement
National Weather Service Mobile AL
230 PM CDT Sat Aug 5 2023
FLZ203-205-052015-
Okaloosa Inland FL-Santa Rosa Inland FL-
230 PM CDT Sat Aug 5 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL OKALOOSA AND EAST CENTRAL
SANTA ROSA COUNTIES THROUGH 315 PM CDT...
At 230 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles northwest of Wright, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crestview and Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3045 8687 3046 8687 3068 8689 3089 8656
3061 8644 3044 8683
TIME...MOT...LOC 1930Z 266DEG 24KT 3057 8674
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
cbSpecial Weather Statement
National Weather Service Mobile AL
238 PM CDT Sat Aug 5 2023
ALZ051-053-052030-
Clarke AL-Choctaw AL-
238 PM CDT Sat Aug 5 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHOCTAW AND
NORTHWESTERN CLARKE COUNTIES THROUGH 330 PM CDT...
At 237 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles south of Butler, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3207 8810 3205 8812 3202 8812 3199 8810
3201 8809 3199 8807 3199 8794 3195 8785
3175 8801 3201 8846 3223 8843
TIME...MOT...LOC 1937Z 304DEG 16KT 3199 8822
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
cbSpecial Weather Statement
National Weather Service Mobile AL
253 PM CDT Sat Aug 5 2023
FLZ205-206-052045-
Okaloosa Inland FL-Okaloosa Coastal FL-
253 PM CDT Sat Aug 5 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN OKALOOSA COUNTY THROUGH
345 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Niceville, moving east at 25 mph.
HAZARD...Wind gusts in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crestview, Niceville, and Valparaiso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3050 8669 3090 8657 3086 8639 3050 8639
TIME...MOT...LOC 1952Z 291DEG 22KT 3061 8649
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
cbThe Eglin Afb radar (KEVX), 67 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
2 flash flood. Local standard time, as filed.
Heavy rain caused standing water across Miracle Strip Parkway.
Heavy rain caused water over the road in several spots along Eglin Parkway. Cars were stranded in the floodwaters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132902, 1132948.